Idaho, 2014

Hail in Idaho, May 31, 2014

May 31, 2014 · NWS PIH · 2 events in 1 county or zone

Two separate storms dropped 1 inch or larger hail in Teton County on May 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Two separate storms dropped 1 inch or larger hail in Teton County on May 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 31, 8:21 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, May 31, 8:21 AM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
921 AM MDT SAT MAY 31 2014

.UPDATE...CONVECTION FROM EARLY THIS MORNING HAS MOVED NORTHEAST
OF THE REGION THIS MORNING. SHORTWAVE OVER OREGON THIS MORNING
WILL BE THE NEXT MAIN PLAYER FOR AFTERNOON/EVENING CONVECTION.
12Z NAM AND LATEST RAP/RUC THIS MORNING SHOWING VARYING AMOUNTS OF
INSTABILITY ACROSS THE REGION. HRRR IN FAVOR OF HOLDING OFF
ADDITIONAL DEVELOPMENT UNTIL MID TO LATE AFTERNOON...AND NOT QUITE
WHERE THE OTHER MODELS ARE PLACING THE BEST INSTABILITY. CLOUD
DECK MOVING ACROSS THE REGION AHEAD OF OREGON SHORTWAVE COULD BE
THE LIMITING FACTOR IN FURTHER DESTABILIZATION OF THE AIR MASS
TODAY...WITH CURRENT BEST INSTABILITY IN THE CLEARING OVER THE
EXTREME SOUTHEAST CORNER. BEST GUESS RIGHT NOW IS A BLEND OF THE
SIGNALS...AND CURRENT GRIDS PLAY THIS OUT FAIRLY WELL.
PRECIPITABLE WATER IS LOW WITH DRY SOUNDINGS SO SMALL HAIL/GUSTY
WINDS BEST THREAT FOR TODAY. NO UPDATES ANTICIPATED THIS MORNING. DMH

&&

.PREV DISCUSSION... /ISSUED 325 AM MDT SAT MAY 31 2014/

SHORT TERM...TODAY THROUGH SUNDAY EVENING. STORM NUMBER 1 WILL
WORK ITS WAY ACROSS THE REGION AND OFF TO OUR EAST BY TOMORROW. WE
ARE ALREADY SEE SOME MOISTURE WORK IN FROM THE SOUTH AND WEST
EARLY THIS MORNING. FOR NOW THOUGH...IT APPEARS THIS IS ALL MID-
LEVEL MOISTURE AND VIRGA. YOU CAN EXPECT PERHAPS A FEW SPRINKLES
AND GUSTY WINDS OUT OF ANYTHING BEFORE NOON. AS THE SYSTEM ENTERS
FAR WESTERN IDAHO THIS AFTERNOON...AN BIG UPTICK IN SHOWERS AND
STORMS IS FORECAST ESPECIALLY ACROSS THE CENTRAL MOUNTAINS AND
UPPER SNAKE HIGHLANDS. THIS IS WHEN WE WILL SEE A LITTLE BETTER
POTENTIAL FOR SOME RAINFALL...ALTHOUGH IT WILL BE LIGHT FOR THE
MOST PART. SOME LOCALLY HEAVY DOWNPOURS ARE POSSIBLE...AGAIN
ESPECIALLY FARTHER NORTH. THERE ARE SOME INDICATIONS THAT GUSTY
DOWNBURST WINDS OVER 40MPH AND SMALL HAIL MAY OCCUR WITH STRONGER
STORMS. RIGHT NOW...WE ARE LOOKING AT ANY BIG THREAT OF SEVERE
STORMS...BUT WE WOULD NOT BE SURPRISED TO SEE A COUPLE OF STORMS
BECOME BRIEFLY SEVERE DUE TO STRONG DOWNBURST WINDS. FOR
TONIGHT...LINGERING SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED ACROSS A GOOD CHUNK OF THE CENTRAL AND EASTERN HIGHLANDS
AS WELL AS THE UPPER PLAIN. BY TOMORROW AFTERNOON...AS THE STORM
SHIFTS TOWARD THE NORTHERN PLAINS ANY REAL STORM THREAT WILL BE
NORTH OF A HAILEY TO ALPINE, WYOMING LINE. SOME STORMS WILL BE
STRONG...BUT NOTHING IS EXPECTED TO BE SEVERE. WE WILL SEE A
SLIGHT COOLDOWN THROUGH TOMORROW...BUT STILL LOOKING AT 70S FOR
THE LOWER VALLEYS. FOR THOSE HEADING INTO THE HIGH COUNTRY...50S
AND 60S ARE ON TAP DURING THE DAY. AT NIGHT...SOME HIGHER PEAKS
AND MOUNTAIN VALLEYS WILL DIP TO NEAR 35 DEGREES SO MAKE SURE YOU
ARE PREPARED. KEYES

LONG TERM...SUNDAY NIGHT THROUGH SATURDAY. AS THE NEXT SYSTEM
MOVES ASHORE ON MONDAY...HIGH PRESSURE BRIEFLY POPS UP OVER IDAHO.
THIS WILL PUSH SOME FOLKS BACK UP INTO THE LOW 80S. THERE WILL BE
ENOUGH MOISTURE THOUGH FOR ISOLATED SHOWERS AND STORMS MAINLY
ACROSS THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS. WE ARE
LOOKING AT 1-2 PUNCH FOR TUESDAY AND WEDNESDAY AS THE FIRST WAVE
MOVES ACROSS QUICKLY FOLLOWED BY WAVE NUMBER 2. THIS IS WHERE THE
FORECAST GETS MORE COMPLICATED FOR THE REST OF NEXT WEEK. THIS
STORM ACTUALLY SPLITS AND WE ARE UNDER THE EFFECTS OF THE NORTHERN
BRANCH OF THE SPLIT. THE ECMWF IS QUITE A BIT WETTER WITH THIS
PATTERN VS THE GFS. AS IT STANDS RIGHT NOW...THE NORTHERN AND
EASTERN MOUNTAINS WOULD SEE THE BEST CHANCE FOR PRECIPITATION
REGARDLESS OF HOW MUCH AND THE FORECAST WILL REFLECT THIS FOR BOTH
DAYS. AFTER THAT...ALL OF THE EXTENDED MODELS SHOW A LARGER SYSTEM
SETTLING SOUTHWARD ACROSS SOUTHERN CANADA AND NORTHERN U.S. IT
LOOKS EASTERN IDAHO WILL BE ON THE FAR SOUTHERN END...WHICH WOULD
PUT HIGHER CHANCES ACROSS THE NORTH. TEMPERATURES THROUGH THE
EXTENDED WILL STILL BE RUNNING 5-10 DEGREES ABOVE AVERAGE WITH
SOME FLUCTUATION LIKELY DUE TO CLOUD COVER. LOWS WON'T BE TOO BAD
EXCEPT FOR SOME HIGHER PEAKS AND MOUNTAIN VALLEYS WHERE WE WILL
SEE TEMPERATURES TRYING TO DROP CLOSE TO FREEZING SOME MORNINGS.  KEYES

AVIATION...SOUTHWESTERLY FLOW AHEAD OF LOW PRESSURE TROUGH OVER
WASHINGTON WILL INCREASE INSTABILITY LATE THIS MORNING IN THE
CENTRAL MOUNTAINS INCLUDING KSUN AND AREAS NEAR THE MONTANA AND
IDAHO BORDER. ISOLATED THUNDERSTORMS POSSIBLE AT KIDA...KPIH AND
KBYI AFTER 20Z. THE TROUGH TO THE WEST WILL ADVANCE OVER SOUTHEAST
IDAHO TONIGHT. SOME RESPECTABLE COLD AIR ALOFT...LAPSE RATES REMAIN
STEEP PAST MIDNIGHT TONIGHT AND ISOLATED THUNDERSTORMS REMAIN A
CONCERN PARTICULARLY AT KSUN AND KIDA. RS

FIRE WEATHER...A LOW PRESSURE TROUGH OVER WASHINGTON AND OREGON
THIS MORNING WILL CROSS SOUTHEAST IDAHO OVER NIGHT TONIGHT.
INSTABILITY WILL INCREASE IN SOUTHWESTERLY FLOW AHEAD OF THIS
DISTURBANCE. SOME WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP AROUND
SUN VALLEY TO STANLEY AND TOWARDS MONIDA PASS BY LATE THIS MORNING.
BEST LIGHTNING POTENTIAL AND SCATTERED THUNDERSTORMS SHOULD BE IN
THE TARGHEE FOREST AREA ALONG THE MONTANA BORDER THIS AFTERNOON AND
EARLY EVENING. THE AIRMASS REMAINS UNSTABLE PAST MIDNIGHT WITH THE
DISTURBANCE MOVING EAST TO NORTHEAST OVERHEAD THROUGH SUNDAY
MORNING. PRECIPITATION FROM SHOWERS AND THUNDERSTORMS WILL BE MOSTLY
IN THE .01 TO .07 RANGE...VERY ISOLATED CELLS PRODUCING CLOSE TO .10
INCH. BY SUNDAY AFTERNOON FLOW PATTERN BECOMES WESTERLY WITH
LINGERING SHOWERS IN THE CENTRAL MOUNTAINS AND TARGHEE AREA.
TEMPERATURES WILL BE A COUPLE DEGREES COOLER TODAY...THEN 5 TO 7
DEGREES COOLER SUNDAY. RS

HYDROLOGY...CONDITIONS ON VALLEY CREEK AROUND STANLEY ARE
STEADILY IMPROVING THIS MORNING. THE MAIN CONCERN FOR RIVERS AND
TRIBUTARIES WILL BE THE TETON RIVER BASIN. THE TETON RIVER AT ST.
ANTHONY IS STILL FORECAST TO BE BANKFULL AFTER TODAY AND REMAIN
THERE. THE TETON RIVER AROUND DRIGGS SHOULD PEAK JUST BELOW
BANKFULL...BUT SOME OF THE CREEKS COMING OUT OF THE MOUNTAINS
ALONG THE WYOMING BORDER WILL BE RUNNING PRETTY HIGH. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 2:32 AM MST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
332 AM MDT SAT MAY 31 2014

IDZ017>025-031-032-010945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
332 AM MDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE LATER TODAY AND LAST INTO
TONIGHT. THE BEST CHANCE FOR STORMS WILL BE ACROSS THE CENTRAL
MOUNTAINS AND UPPER SNAKE HIGHLANDS. SOME STORMS WILL PRODUCE
WINDS OVER 40MPH...SMALL HAIL AND BRIEF DOWNPOURS. THE CHANCE FOR
SEVERE WEATHER IS VERY LOW...BUT NOT ZERO AS OF RIGHT NOW.

WE ARE LOOKING AT HIGH WATER LEVELS ON A FEW OF OUR STREAMS AND
RIVERS. VALLEY CREEK AROUND STANLEY IS IMPROVING...WHILE THE TETON
RIVER WILL BE NEAR OR JUST ABOVE BANKFULL FROM ST. ANTHONY THROUGH
THE TETON VALLEY. ALSO SOME OF THE TRIBUTARIES COMING OUT OF THE
WYOMING MOUNTAINS WILL BE RUNNING HIGH AS WELL. AS OF THIS
MORNING...NO FLOODING HAS BEEN REPORTED IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNSETTLED WEATHER CONTINUES INTO NEXT WEEK. SHOWERS AND STORMS ARE
FORECAST ACROSS THE NORTH TOMORROW...WITH ISOLATED STORMS FOR
MONDAY. THE NEXT ACTIVE PERIOD WILL COME TUESDAY AND WEDNESDAY.
WITH CONTINUED WARM TEMPERATURES...SOME RIVER AND STREAMS WILL BE
RUNNING HIGH. PLEASE MONITOR OUR WEBSITE AND SOCIAL MEDIA SITES
FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

THE HAZARDOUS WEATHER PRODUCT WILL BE DISCONTINUED ON JUNE
1 2014 TO REDUCE DUPLICATE INFORMATION FROM OUR OFFICE IN
POCATELLO.

In the hours before

Special weather statement, May 31, 12:23 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
123 PM MDT SAT MAY 31 2014

IDZ019-312015-
CLARK ID-FREMONT ID-
123 PM MDT SAT MAY 31 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN FREMONT COUNTY IN EASTERN IDAHO
  EXTREME NORTHEASTERN CLARK COUNTY IN EASTERN IDAHO

UNTIL 215 PM MDT

AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHOTGUN VILLAGE..MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   SHOTGUN VILLAGE...
   REA...
   ISLAND PARK AND  PONDS LODGE...
   MACKS INN...
   ISLAND PARK VILLAGE...

LAT...LON 4431 11152 4446 11166 4457 11159 4455 11148
      4461 11153 4466 11149 4471 11150 4472 11141
      4476 11138 4464 11123 4458 11122 4453 11112
      4448 11109 4437 11108
TIME...MOT...LOC 1923Z 236DEG 12KT 4444 11148

DMH

The radar

The Pocatello radar (KSFX), 138 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Teton

When
May 31, 12:40 PM MST to 12:55 PM MST
Where
Teton County, Victor
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.600, -111.120

One inch hail fell in Victor verified by a National Weather Service employee in the area.

Hail, Teton

When
May 31, 4:39 PM MST to 4:55 PM MST
Where
Teton County, Tetonia
Measured
1.75 in hail
Reported by
Social Media
Coordinates
43.820, -111.170

Tetonia received 1.75 inch hail from a severe thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521583, 521585.